Alert archive / Florida / Tornado Warnings in 2023

Tornado Warning 9, NWS Tampa Bay, FL

May 31, 2023Hardee County, Florida

NWS Tampa Bay, FL issued this tornado warning at May 31, 2023, 5:40 PM EDT for Hardee County, Florida. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2023, 5:40 PM EDT (21:40 UTC)
Expired
May 31, 2023, 6:00 PM EDT
In force
20 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Hardee County, FL

The radar

The Tampa radar (KTBW), 49 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2023-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2023-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WFUS52 KTBW 312140
TORTBW
FLC049-312200-
/O.NEW.KTBW.TO.W.0009.230531T2140Z-230531T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
540 PM EDT Wed May 31 2023

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Northwestern Hardee County in central Florida...

* Until 600 PM EDT.
    
* At 540 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Ona, or 8 miles west of Wauchula, moving north at
  25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Hardee County, including the following locations...
  Fort Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2749 8189 2749 8200 2765 8204 2764 8185
TIME...MOT...LOC 2140Z 184DEG 20KT 2752 8195 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TBW
2 follow-up statements
167 
WWUS52 KTBW 312149
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
549 PM EDT Wed May 31 2023

FLC049-312200-
/O.CON.KTBW.TO.W.0009.000000T0000Z-230531T2200Z/
Hardee FL-
549 PM EDT Wed May 31 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
NORTHWESTERN HARDEE COUNTY...
    
At 548 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Ona, or 8 miles west of Wauchula, moving north at 25
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Fort Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2754 8190 2754 8199 2765 8202 2764 8191
      2764 8186
TIME...MOT...LOC 2148Z 184DEG 20KT 2757 8195 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TBW
704 
WWUS52 KTBW 312156
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
556 PM EDT Wed May 31 2023

FLC049-312206-
/O.EXP.KTBW.TO.W.0009.000000T0000Z-230531T2200Z/
Hardee FL-
556 PM EDT Wed May 31 2023

...THE TORNADO WARNING FOR NORTHWESTERN HARDEE COUNTY WILL EXPIRE AT
600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 2754 8190 2754 8199 2765 8202 2764 8191
      2764 8186
TIME...MOT...LOC 2156Z 184DEG 20KT 2761 8195 

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at May 31, 2:56 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 31, 2:56 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
256 PM EDT Wed May 31 2023

...New DISCUSSION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 240 PM EDT Wed May 31 2023

Scattered to numerous showers and thunderstorms will continue
through this evening ahead of an upper level low in the eastern Gulf
of Mexico. The main concern with this activity will continue to be
locally torrential rainfall within any of the heavier embedded
storms that move through given the favorable environment for
efficient rainfall such as the narrow CAPE profiles, deep warm cloud
depths of around 12 kft, and PWATs in the 1.7-2" range, which is
above normal for this time of the year. However, given the rainfall
deficits and drought conditions in place across much of west central
Florida, soils should be able to absorb the majority of the precip
quite well through tonight so any hydro concerns should be isolated
and generally confined to low lying or poor drainage and/or urban
areas, particularly if any storms stall over the these areas for an
extended period of time so we will monitor this closely through the
remainder of the day.

While the majority of the convection should diminish tonight as the
atmosphere stabilizes, the abundant moisture in place may allow for
a few isolated showers to linger overnight but most areas should
generally be dry. Any lull in activity tonight would be welcome
because additional rounds of heavy rainfall are expected through the
end of the week so the flooding potential could increase somewhat in
areas that receive heavy rainfall over multiple days. By Thursday,
the upper low will generally be in the same area in the eastern Gulf
and models show that a surface low will also continue to slowly
organize. This is an area that the NHC is monitoring for potential
development (around 20% chance) in the next 48 hours, which is on
the marginal side but regardless of development, the persistent deep
southwest flow aloft will remain in place across our area on the
eastern side of the upper level trough. As a result, widespread
showers and thunderstorms are expected both Thursday and Friday with
greatest coverage occurring during peak heating hours and then
generally decreasing during the overnight hours. Since the very
moist air mass is expected to remain in place, WPC does maintain
Marginal risks for excessive rainfall across all of our area on
Thursday and most of our area on Friday.

By the weekend, rainfall chances should gradually decrease as the
upper trough axis slowly pushes across the Florida peninsula with
drier air wrapping in behind. However, enough wrap-around
moisture combined with sea breeze boundaries should still allow
for scattered showers and storms to develop. There are also
considerable differences in the eventual track of the surface low
as the GFS shows the surface low weakening to a trough somewhere
near the Florida Straits but the ECMWF shows a broad surface low
moving into the southwest Atlantic. That said, either scenario
does still favor some rain chances for the weekend with greater
chances on Saturday at 30%-40% for coastal areas and 50%-60% for
inland areas and 10%-20% for coastal areas on Sunday with 30%-40%
chance for interior areas. Model solutions then diverge even
further into next week with surface high pressure possibly
building into from the north but will keep PoPs in the 10%-20%
chance range given the daily sea breeze boundaries.

&&

.AVIATION...
(18Z TAFS)
Issued at 141 PM EDT Wed May 31 2023

Scattered to numerous showers and thunderstorms expected are
area-wide for the remainder of the day with flight conditions
expected to deteriorate at any terminals that experience direct
impacts from the thunderstorm activity, especially within the
heaviest pockets of rainfall. The greatest chance of the storms
will occur from 18Z/31 to 01Z/01 where a combination of VCTS and
TEMPOs highlight these impacts. Otherwise, convection will
diminish tonight but abundant moisture may lowering CIGs with some
MVFR conditions or worse possible overnight into early Thursday
morning. Otherwise, VFR conditions are primarily expected from
late morning Thursday into early afternoon, though widespread
thunderstorms are expected so additional flight restrictions will
be possible tomorrow afternoon.

&&

.MARINE...
Issued at 246 PM EDT Wed May 31 2023

A disturbance in the Gulf of Mexico will maintain a wet weather
pattern over the next several days with scattered to numerous
showers and thunderstorms over the coastal waters at times. Winds
will generally remain out of the east-northeast mostly less than
15 kts, but stronger winds and rough seas will be possible in the
vicinity of thunderstorms.

&&

.FIRE WEATHER...
Issued at 246 PM EDT Wed May 31 2023

Scattered to numerous showers and thunderstorms will move across
the area over the next several days ahead of a disturbance in the
eastern Gulf of Mexico. Locally torrential rainfall is expected to
occur within the heaviest pockets of rainfall so the high rain
chances and minimum RH values remaining above critical levels
will keep the fire danger low in the coming days.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  87  73  86 /  30  70  60  80
FMY  72  89  73  89 /  50  70  60  80
GIF  71  85  71  84 /  40  80  60  90
SRQ  71  87  71  86 /  30  70  60  80
BKV  67  87  67  86 /  30  70  50  80
SPG  74  85  74  84 /  30  70  70  80

&&

Sea Breeze Thunderstorm Regime For Thursday: 6
Sea Breeze Thunderstorm Regime For Friday: 6

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Giarratana
DECISION SUPPORT...Hubbard
UPPER AIR/CLIMATE...Hubbard

In the hours before

Special weather statement, May 31, 3:17 PM EDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
317 PM EDT Wed May 31 2023

FLZ050-312000-
Pinellas FL-
317 PM EDT Wed May 31 2023

...A strong thunderstorm will impact portions of Pinellas County
through 400 PM EDT...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tierra Verde, or near Saint Petersburg, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clearwater, Largo, Pinellas Park, Seminole, Downtown Saint
Petersburg, Fort Desoto Park, Saint Petersburg, St. Petersburg, St.
Pete Beach, Bay Pines, South Highpoint, Tierra Verde, Harbor Bluffs,
Gandy, Feather Sound, West And East Lealman, Ridgecrest, Gulfport,
Treasure Island, and Kenneth City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2790 8291 2798 8275 2795 8258 2774 8257
      2761 8262 2758 8273 2758 8276 2760 8276
      2759 8277 2758 8277
TIME...MOT...LOC 1916Z 175DEG 9KT 2770 8268

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, May 31, 3:23 PM EDT, 2 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
323 PM EDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Hail             1 N Sarasota            27.35N 82.55W
05/31/2023  E0.25 inch       Sarasota           FL   Broadcast Media

            Pea sized hail reported at 10th St and US 41
            in Downtown Sarasota.

&&

TJF
Local storm report, May 31, 3:43 PM EDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
343 PM EDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     Tstm Wnd Gst     6 NNW Anna Maria Island 27.61N 82.76W
05/31/2023  M44 MPH          GMZ853             FL   Mesonet

            Mesonet station XEGM Egmont Channel.

0319 PM     Tstm Wnd Gst     1 S Whitfield           27.40N 82.57W
05/31/2023  M48 MPH          Manatee            FL   ASOS

            ASOS station KSRQ Sarasota Bradent.

&&
Special weather statement, May 31, 5:11 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
511 PM EDT Wed May 31 2023

FLZ056-061-255-312145-
Inland Manatee FL-DeSoto FL-Hardee FL-
511 PM EDT Wed May 31 2023

...A strong thunderstorm will impact portions of southwestern Hardee,
southeastern Manatee and northwestern DeSoto Counties through 545 PM
EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Arcadia, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arcadia, Wauchula, Ona, Zolfo Springs, Limestone, and Myakka Head.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2722 8183 2720 8206 2721 8206 2721 8209
      2749 8217 2757 8200 2753 8180
TIME...MOT...LOC 2110Z 176DEG 24KT 2731 8196

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 1:50 PM EDTSpecial Marine WarningTBW55 min
May 31, 2:45 PM EDTSpecial Marine WarningTBW45 min
May 31, 3:12 PM EDTSpecial Marine WarningTBW18 min
May 31, 3:17 PM EDTSpecial Weather StatementTBWPinellas43 min
May 31, 3:30 PM EDTSpecial Marine WarningTBW90 min
May 31, 3:55 PM EDTAreal Flood AdvisoryTBWPinellas2 hr
May 31, 4:24 PM EDTAreal Flood AdvisoryTBWManatee, Sarasota2 hr
May 31, 5:11 PM EDTSpecial Weather StatementTBWHardee34 min
May 31, 5:57 PM EDTSpecial Weather StatementTBWHardee33 min

Nearby

Tornado Warnings in Florida, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.